Skip to content

    Announcements

    Exciting News for WebMD Members!

    We've been busy behind the scenes building new message boards for you. You'll have new and easier ways to find messages, connect with others, and share your stories.

    And, this will all be available on your smartphone or other mobile device!

    What Do You Need to Do?

    The message board you're used to will be closing in the coming weeks. While many of your boards will be making the move to our new home, your posts will not. Want to keep a discussion going? Save posts you want to continue (this includes your member profile story), so that you can re-post them in the new message boards.

    Keep an eye here and on your email inbox, we'll be back in touch soon to give you all the information you need!


    Yours in health,
    WebMD Message Boards Management

    Taking Topamax (or Topiramate)
    avatar
    SinceIwas25 posted:
    You asked when to take the preventative Topamax. As a preventative, you take it every day, at the strength your doctor prescribes. And do not stop, even if you feel better. You'll feel better because of the medicine. My Neurologist prescribed my Topamax at a low dose, one at bedtime. And I still had more than 2 or 3 migraines per week. So he upped the Topamax to one 100 mg at bedtime, and I've been mostly better for a number of years. I tried Depakote first, but I had a daily headache, stomach ache, and muscle aches, so I got off of it fast.
    Was this Helpful?
    4 of 6 found this helpful
    Reply
     
    avatar
    nmickey responded:
    I have been taking Topamax a few weeks and the migranes are not as severe. I still have to take other meds when I have migranes. Can you tell me if once you get to the 100 mg level have you had any more migraines? I seem to still have weekend migraines and periodically I wakeup in the early mornings with a migraine. Hoping once I get to the 100 mg this lessens. Currently I am up to 75 mg.
     
    avatar
    joannegr responded:
    Last time I tried Topamax (generic) for migraines, I didn't think it was working, so I stopped. I've been controlling my diet rigorously for the past few months but have been miserable--lots of imitrex, advil, aleve, and no relief. So I went back to the leftover topamax generic but did some research and learned that it doesn't always work, I asked for a prescription for the real thing with $180 3 month co-pay. 50 mg pm, 50 mg am and no imitrex in the 2 weeks since I've been taking it. My internist didn't agree, insisting that the generic worked for her and the name brand was expensive, but she gave in. She was wrong. $60 a month for a night without throwing up and a good day's work, I'd pay anything. I'm even beginning to get part of my brainpower back. Someone described Topamax as making you skinny and stupid. The skinny is 10 pounds--who cares, but the stupid, can't afford that. I work with my daughter on medical research an can't rely on her for everything. Read about my dietary findings on my blog: people-pet blog
     
    avatar
    Reumi responded:
    I took Topamax one year.
    Il was a disaster.
    I lost my hair, lost weight, but not Migraines.
     
    avatar
    itmatsb replied to Reumi's response:
    Everyone is different. It works well for some and not for others. You just have to try it.


    Helpful Tips

    Supplements for headachesExpert
    A lot of my patients ask about herbal supplements for headaches. There are very few studies of supplements for headaches, but there are ... More
    Was this Helpful?
    53 of 70 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Pain Disorders Center